Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 39, NWS Houston/Galveston, TX

September 24, 2006Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 24, 2006, 1:45 AM CDT for Brazoria County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2006, 1:45 AM CDT (06:45 UTC)
Expired
Sep 24, 2006, 3:45 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Brazoria County, TX

The radar

The Houston radar (KHGX), 55 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5421 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 240647
FFWHGX
TXC039-240845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
145 AM CDT SUN SEP 24 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS

* UNTIL 345 AM CDT

* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM ALVIN TO ANGLETON
  TO BRAZORIA. RAINFALL RATES OF 2 TO 3 INCHES AN HOUR ARE LIKELY 
  FROM THESE STORMS AS THEY PUSH SLOWLY SOUTHWARD.

. FLOODING IS EXPECTED IN OR NEAR...
  ALVIN...LIVERPOOL...DANBURY...ANGLETON...LAKE JACKSON...BRAZORIA.

FLOODING OF STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER 
CROSSINGS IS LIKELY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2904 9576 2882 9549 2919 9508 2953 9529

$$
1 follow-up statement
000 
WGUS74 KHGX 240840
FFSHGX
TXC039-240850-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 AM CDT SUN SEP 24 2006

...THE FLASH FLOOD WARNING FOR BRAZORIA COUNTY EXPIRES AT 345 AM
CDT...

SHOWERS AND THUNDERSTORMS HAVE DECREASED IN BOTH COVERAGE AND 
INTENSITY ACROSS MOST OF BRAZORIA COUNTY. THE STRONGEST ACTIVITY HAS 
MOVED OFFSHORE AND IS EXPECTED TO CONTINUE MOVING SOUTH AT 5 TO 10 
MPH. DUE TO THIS WEAKENING TREND AND NO REPORTS OF FLOODING...THE 
FLASH FLOOD WARNING FOR BRAZORIA COUNTY WILL BE ALLOWED TO EXPIRE AT 
345 AM CDT.

ALTHOUGH LIGHT TO MODERATE RAINS WILL CONTINUE ACROSS THE COUNTY... 
ANY LOCALIZED FLOODING OF STREETS...FEEDER ROADS...SECONDARY ROADS 
AND LOW WATER CROSSINGS IS EXPECTED TO RECEDE.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR THE WARNED AREA.

LAT...LON 2904 9576 2882 9549 2919 9508 2953 9529

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:50 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 23, 10:50 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 PM CDT SAT SEP 23 2006

.UPDATE...
OUTFLOW BOUNDARY AND BAND OF CONVECTION HAS PUSHED SOUTH TO ALONG I-
10. WILL DROP THE FLOOD WATCH AND LOWER POPS FOR THE NRN HALF OF SE
TX. COLD FRONT REMAINS NORTH OF THE CWA AND ADDITIONAL DEVELOPMENT
COULD OCCUR ALONG THE FRONT...BUT NOT ENOUGH TO CREATE ANY PROBLEMS.
WILL ALSO TRIM RAINFALL AMOUNTS WITH THE REMAINING WATCH...ALTHOUGH
TRAINING OF ECHOES IS LIKELY TO OCCUR SOUTH OF I-10.

35

&&

.PREV DISCUSSION... (ISSUED 815 PM CDT SAT SEP 23 2006)

DISCUSSION...
A BAND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ONGOING ALONG THE
PREFRONTAL TROUGH FROM BRENHAM TO JUST SOUTH OF HUNTSVILLE TO NEAR
LIVINGSTON. THIS BAND IS PUSHING SOUTHEAST AT AROUND 15 MPH. TRAINING
OF STORMS HAS BEEN OCCURRING PARTICULARLY ON THE EASTERN PART OF THE
LINE OVER WALKER AND POLK COUNTIES. RADAR INDICATES THAT A LARGE
PORTION OF POLK AND WALKER COUNTIES HAVE BEEN AVERAGING 2-3 IN/HOUR
RAINFALL RATES WITH ISOLATED TOTALS OF 6 TO 8 INCHES OVER POLK
COUNTY. 00Z ANALYSIS SHOWS COPIOUS AMOUNTS OF MOISTURE IN PLACE ACROSS
SE TX THIS EVENING WITH SFC DEWPOINTS IN THE MID TO UPPER 70S...PWS
AROUND 2.3 INCHES AND 850 MB DEWPOINTS OF 18-20C. DEEP MOISTURE WILL
REMAIN IN PLACE DUE TO A PERSISTENT 20-30 KNOT LOW LEVEL JET. IN
ADDITION...RATHER STRONG DIFFLUENCE NOTED AT THE 300 MB LEVEL. AS THE
PREFRONTAL TROUGH CONTINUES PUSHING SOUTHEAST INTO OUR CENTRAL/COASTAL
ZONES...THESE FACTORS WILL COMBINE TO KEEP THUNDERSTORMS WITH HEAVY
RAINFALL ACTIVE ALONG THE BOUNDARY. HAVE DECIDED TO GO WITH A FLOOD
WATCH FOR ALL BUT THE FAR NORTHERN TIER OF COUNTIES UNTIL 10Z.
EXPECTING WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH ISOLATED
TOTALS OF 5 TO 10 INCHES POSSIBLE. HAVE UPDATED WX/POPS IN FORECAST
FOR THE REST OF THE NIGHT. ANTICIPATE ADDITIONAL UPDATES AS THE AREA
OF CONVECTION PUSHES SOUTHEAST.

AS THIS APPEARS TO BE EVOLVING INTO MORE OF A HEAVY RAIN VS. SEVERE
WEATHER THREAT WILL DROP THE MENTION OF SEVERE IN THE FORECAST.
HOWEVER...ISOLATED PULSE TYPE SEVERE STORMS WILL REMAIN POSSIBLE...SO
WILL KEEP MENTION IN HWOHGX.

35

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES: AUSTIN...
     BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     HARRIS...JACKSON...LIBERTY...MATAGORDA...WALLER...AND
     WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 AM SUNDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...AND
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM SUNDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM.

&&
Hazardous weather outlook, Sep 23, 10:57 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1057 PM CDT SAT SEP 23 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1057 PM CDT SAT SEP 23 2006

...FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHERN HALF OF
SOUTHEAST TEXAS UNTIL 5 AM SUNDAY...

...LOCALLY HEAVY RAINFALL LIKELY ACROSS THE SOUTHERN HALF OF
SOUTHEAST TEXAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE SOUTHERN
HALF OF SOUTHEAST TEXAS AS A WEAK OUTFLOW BOUNDARY INTERACTS WITH
DEEP MOISTURE IN PLACE. THUNDERSTORMS ARE EXPECTED TO PERSIST OVER
THIS AREA FOR THE NEXT FEW HOURS.

LOCALLY HEAVY RAINFALL IS LIKELY ACROSS ALL OF SOUTHEAST TEXAS
TONIGHT. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED
TOTALS OF 3 TO 7 INCHES POSSIBLE WHERE STORMS REPEATEDLY TRAIN
OVER THE SAME AREAS. THIS HEAVY RAINFALL WILL HAVE THE POTENTIAL
TO CAUSE SIGNIFICANT FLOODING OF STREETS...FEEDER ROADS...LOW
WATER CROSSINGS...AND OTHER ROADWAYS TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD
WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

.DAY TWO...SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:00 PM CDTFlash Flood WarningHGXPolk2 hr
Sep 23, 8:01 PM CDTFlood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 13 more8 hr
Sep 24, 12:29 AM CDTSpecial Marine WarningHGX2 hr
Sep 24, 12:39 AM CDTFlash Flood WarningHGXGalveston2 hr
Sep 24, 1:37 AM CDTSpecial Marine WarningHGX113 min
Sep 24, 2:17 AM CDTSpecial Marine WarningHGX88 min
Sep 24, 3:27 AM CDTSpecial Marine WarningHGX93 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.